A non-fatal oleander poisoning
ABSTRACT The study presents a case of non-fatal poisoning with oleander blooms in a 47-year-old female, with emphasis on the importance of toxicological service in a clinical emergency. After repeated vomiting at home, the patient was admitted at the hospital with cardiac symptoms more than 18 h after the ingestion. Serum samples were assayed immunochemically for digitoxin-related compounds by electrochemiluminescent immunoassay, and using HPLC/MS/MS analysis for oleandrin, the main cardiac glycoside of Nerium oleander. Confirming the non-specific immunoassay results, which are often clinically over-interpreted, oleandrin was detected by HPLC/MS/MS in the serum sample in a concentration of 1.6 ng/ml upon admission. Comparison with previous reports indicates that single compound analysis only permits a toxicological assessment for oleander poisoning and results in the proposal to classify an oleandrin level between 1.0 and 2.0 ng/ml as toxic blood plasma/serum concentration.
- SourceAvailable from: Scott Weinstein
[Show abstract] [Hide abstract]
- "Several more nonfatal cases have been reported with different levels of toxicity after ingesting varying amounts of N. oleander leaves, leaf extract, flowers, and root extract (Pietsch et al., 2005; Le Couteur and Fisher, 2002; Monzani et al., 1997; Durakovic et al., 1996; Driggers et al., 1989; Shumaik et al., 1988). Tracqui et al. (1998) reported a case of moderate toxicity in an adult female after ingestion of five handfuls of N. oleander leaves in a suicide attempt, but the patient recovered completely after symptomatic care. "
ABSTRACT: Nerium oleander (common oleander) and Thevetia peruviana (yellow oleander) are potentially lethal plants after ingestion. Poisoning by these plants is a common toxicological emergency in tropical and subtropical parts of the world and intentional self-harm using T. peruviana is prevalent in South Asian countries, especially India and Sri Lanka. All parts of these plants are toxic, and contain a variety of cardiac glycosides including neriifolin, thevetin A, thevetin B, and oleandrin. Ingestion of either oleander results in nausea, vomiting, abdominal pain, diarrhoea, dysrhythmias, and hyperkalemia. In most cases, clinical management of poisoning by either N. oleander or T. peruviana involves administration of activated charcoal and supportive care. Digoxin specific Fab fragments are an effective treatment of acute intoxication by either species. However, where limited economic resources restrict the use of such Fab fragments, treatment of severely poisoned patients is difficult. Data from case reports and clinical studies were reviewed to identify treatments supported by evidence for the management of poisoning by N. oleander and T. peruviana.Toxicon 05/2010; 56(3):273-81. DOI:10.1016/j.toxicon.2010.03.026 · 2.58 Impact Factor
[Show abstract] [Hide abstract]
- "Intoxicações espontâneas foram registradas em bovinos (Thimmiah 1972, Assis et al. 2008), equinos (Hughes et al. 2002), ovinos e caprinos (Kellerman et al. 2005, Barbosa et al. 2008). A intoxicação em humanos tem sido descrita em decorrência de ingestão acidental ou tentativa de suicídio (Pietsch et al. 2005). Sinais clínicos são observados entre 1 e 24 horas após a ingestão (Baskin et al. 2007) e incluem arritmias (Tokarnia et al. 1996), vômito, diarréia (às vezes sanguinolenta ), ataxia, extremidades frias, dispnéia, paralisia, coma e morte (Baskin et al. 2007). "
ABSTRACT: This paper describes natural and experimental poisoning of cattle by Nerium oleander in Rio Grande do Sul. Two out of eight cattle died acutely after consumption of leaves of Nerium oleander, branches of which had been cut and placed into a paddock where the animals were kept. An affected cow did not show clinical signs, but a 4-month-old calf presented lateral recumbence, paddling, vocalization and death. Main gross findings in the cow naturally poisoned and in two experimentally intoxicated heifers were observed in the heart and included hemorrhages in the left atrium, clots and hemorrhages in the left ventricular endocardium, and pale areas in the interventricular septum and ventricular myocardium. Histologically, there was coagulation necrosis of individual cardiac fibers or small groups of fibers, characterized by enhanced cytoplasmic eosinophily and picnotic nuclei. These lesions were most severe in the papillary muscle. The diagnosis was based on presence of the trimmed N. oleander in the paddock where the animals stayed, evidence of consumption of the plant, consistent clinical and pathological findings, and experimental reproduction of the disease through oral administration of 0.5 and 1.0g/kg of its green leaves to two cattle.Pesquisa Veterinária Brasileira 05/2009; 29(5):404-408. DOI:10.1590/S0100-736X2009000500008 · 0.44 Impact Factor